Erectile Dysfunction Drugs and Optic Neuropathy:

February 1, 2006
Leonid Skorin, Jr, DO

The potential for ocular side effects in patients taking selective phosphodiesterase (PDE) 5 inhibitors has been documented.

The potential for ocular side effects in patients taking selective phosphodiesterase (PDE) 5 inhibitors has been documented.1 The most common visual symptoms associated with the PDE 5 inhibitors are the development of a transient bluish tinge or haze and a sense of increased light sensitivity.1,2 Besides inhibiting PDE 5, these drugs also slightly inhibit the enzyme PDE 6, which is found in the rod and cone photoreceptors in the retina.3 Because PDE 6 is involved in phototransduction, its inhibition is thought to cause the color and light sensitivity changes experienced by some patients.1

Because sildenafil was the first medication approved in this class of drugs, most of the early literature referred only to this agent. The more recently approved PDE 5 inhibitors, tadalafil and vardenafil, are presumed to have the potential for similar ocular effects.

WORDS OF CAUTION FROM NEW REPORTS

In addition to temporary ocular changes, a recent report identified a possible association between sildenafil and nonarteritic anterior isch- emic optic neuropathy (NAION).4 Patients with this condition experience a sudden painless, unilateral loss of vision that is most severe at the onset but that may progress over the course of several weeks. The extent of vision loss with this condition varies considerably. Typically, patients do not experience any antecedent ocular or systemic symptoms.

The report describes 7 patients, aged 50 to 69 years, in whom typical features of NAION developed within 36 hours after sildenafil ingestion. Six patients experienced vision loss within 24 hours. Final visual acuity in the affected eyes ranged from 20/20 to light perception. The changes were irreversible.Both eyes were affected in one patient. All the affected men had preexisting hypertension, diabetes, or dyslipidemia, or were smokers. These arterio- sclerotic risk factors are also found in persons with NAION who have not used a PDE 5 inhibitor.5

The report also reviews 7 similar cases that had been described previously. Some of these patients had no known risk factors for NAION.

Ophthalmoscopic examination in patients who have NAION reveals optic disc edema that is sometimes diffuse but more typically shows sectoral involvement, with small flame-shaped hemorrhages and juxtapapillary arteriolar attenuation (Figure). A key diagnostic characteristic is a small, crowded optic disc with a small or nonexistent physiologic cup; this phenomenon is called the "disc at risk."5,6 In patients who present with acute disc edema and vision loss in one eye, the contralateral eye must be evaluated to determine whether there is a disc at risk. These patients are considered at elevated risk for NAION.

In patients with suspected NAION, erythrocyte sedimentation rate and C-reactive protein level are measured to rule out temporal arteritis, because there is a significant overlap between these two diseases.7 In temporal arteritis, the values are elevated; in NAION, they are normal. In persons with elevated values, a temporal artery biopsy is required to confirm the diagnosis of temporal arteritis.7 There is no known treatment for NAION; temporal arteritis is generally treated with systemic corticosteroids.8

There appears to be an association between the use of PDE 5 inhibitors and NAION; however, a definite causal relationship cannot be established because of the lack of an animal model in which to test for a direct correlation.4 Although many of the patients who take a PDE 5 inhibitor and experience NAION have arteriosclerotic risk factors and disc at risk and are in the characteristic age range for this disease, in at least one other report, 4 of 5 patients who took sildenafil and experienced NAION had no vascular risk factors.9 Furthermore, the temporal association between ingestion of a PDE 5 inhibitor and the onset of vision loss--especially in persons in whom the ischemic event occurred many hours after they took the drug--may point to a different cause.4,9

Because the PDE 5 inhibitors can cause transient decreases in systolic and diastolic blood pressure, a hypotensive crisis at the anterior optic nerve head that leads to a NAION attack may put patients with preexisting factors at risk for vision loss.10

In another new report, researchers found a statistically significant association between the use of sildenafil or tadalafil and NAION in men with a history of myocardial infarction, and a significant association in men with a history of hypertension.11 Warn men with these conditions about this risk.

FDA ACTION

In July 2005, the FDA called for updated labeling of all 3 approved erectile dysfunction drugs as a result of the 43 post-marketing reports of sudden vision loss attributed to NAION in patients taking these drugs.12 The FDA has not stated that there is a causal relationship, but it advises patients to stop taking the medication and to seek medical attention if they experience sudden vision loss in one or both eyes. Furthermore, it recommends that patients with a history of a monocular NAION episode be cautioned that the PDE 5 inhibitors may increase the risk of a NAION attack in the contralateral eye.4

Related Content:

News